Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 399, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Nov 22, 2004, 5:19 AM CST for Gonzales County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2004, 5:19 AM CST (11:19 UTC)
- Expired
- Nov 22, 2004, 6:00 AM CST
- In force
- 41 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Gonzales County, TX
The radar
The Austin/San Antonio radar (KEWX), 55 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 11.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1457 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 221120
FFWEWX
TXC177-221200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CST MON NOV 22 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
GONZALES
* UNTIL 600 AM CST
* AT 521 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORM ACROSS GONZALES COUNTY. RAINFALL
RATES AROUND ONE INCH PER HOUR WERE NOTED.
* LOCATIONS IN THE WARNING INCLUDE WAELDER...PALMETO AND GONZALES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.
FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.
REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 2938 9780 2923 9752 2940 9727 2966 9719
2977 9734 2963 9766
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 3:11 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 22, 3:11 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 311 AM CST MON NOV 22 2004 .DISCUSSION... HEAVY RAIN THIS MORNING IN THE INTERFACE BETWEEN THE COLD FRONT NEAR GGG-ACT-SJT LINE AND LEADING EDGE OF WARMER AIR INLAND ALONG THE COAST. STORMS ARE FORMING DUE TO LOW LEVEL ISENTROPIC WARMING AND STRONG LIFT IN ADVANCE OF AN UPPER LOW APPROACHING SLOWLY FROM CA. FF WATCH CONTINUES FOR HILL COUNTRY AND ALONG-EAST OF IH35 CORRIDOR. THERE IS PLENTY OF FUEL TO WORK WITH...PWAT VALUES ARE HIGH...1.3 WEST TO 1.7 EAST. SFC RIDGE IN OK WILL ANCHOR COLD FRONT IN PLACE TODAY...PERHAPS EVEN SHOVE IT A FEW MILES SWD. ISENTROPIC LIFTING WILL PERSIST...WINDS AT/ABOVE 925MB ARE SLY AND WILL REMAIN SO. ALSO...DUE TO COLD TEMPS ALOFT TODAY...H5 VALUES -13 WEST...LAPSE RATES ARE STEEP AND CAPES BY AFTN WILL BE IN 1500 RANGE. MENTIONED BOTH HEAVY RAIN AND SEVERE THRU THIS EVENING. EVENT SO FAR BEST HANDLED BY GFS. ETA AGAIN TOO DRY IN SC TX AND SEVERLY UNDERESTIMATING RAINFALL. POTENTIAL FOR HEAVY RAIN CONTINUES INTO TUE. SFC LOW WILL FORM BY EARLY TUE IN WRN TX AND BEGIN TO DRAG A DRY LINE ACROSS SC TX IN THE AFTN. THIS COULD ALSO RESULT IN SOME SEVERE STORMS AS WELL AS HEAVY RAINFALL. END OF THIS EVENT APPEARS TO BE TUE EVENING...WITH MUCH COLDER AIR MOVING INTO SC TX EARLY WED MORNING. LOWS WILL FALL INTO THE 30S AND 40S BY THU MORNING. APPEARS AT THIS TIME WE WILL BE GETTING A BREAK ON THE RAIN...AT LEAST INTO THE HOLIDAY AND WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 69 62 70 50 / 90 80 70 0 AUSTIN BERGSTROM INTL AIRPORT 69 62 70 48 / 90 80 70 0 DEL RIO INTL AIRPORT 73 60 72 46 / 50 50 30 0 SAN ANTONIO INTL AIRPORT 71 65 70 48 / 90 70 60 0 && .EWX WATCHES/WARNINGS/ADVISORIES... FFA THRU 4 PM THIS AFTN ALONG AND EAST OF MOUNTAIN HOME TO PEARSALL LINE. && 09/04
In the hours before
Special weather statement, Nov 22, 12:14 AM CST, 5 hours 5 minutes before
TXZ171>173-188-190>194-205>209-221>225-220700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1214 AM CST MON NOV 22 2004 ...A FLASH FLOOD WARNING IS IN EFFECT TIL 245 AM FOR COMAL...HAYS... TRAVIS AND WILLIAMSON COUNTIES... ...AN URBAN SMALL STREAM FLOOD ADVISORY FOR BEXAR COUNTY TIL 2 AM... ...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS... EARLY THIS MORNING...SHOWERS AND THUNDERSTORMS WERE INCREASING ACROSS CENTRAL AND NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS AN UPPER LEVEL DISTURBANCE WAS BEGINNING TO COLLIDE WITH A MOIST SOUTHEASTERLY GULF FLOW. THE THREAT OF ADDITIONAL HEAVY RAINFALL IS POSSIBLE OVER THE WATCH AREA EARLY THIS MORNING. SATURATED SOILS OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS MAY LEAD TO RAPID RUNOFF WITH ADDITIONAL FLOODING POSSIBLE DURING THE EARLY MORNING HOURS.
Special weather statement, Nov 22, 1:25 AM CST, 3 hours 54 minutes before
TXZ171>173-188-190>194-205>209-221>225-220830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 125 AM CST MON NOV 22 2004 ...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 245 AM FOR COMAL...HAYS...TRAVIS AND WILLIAMSON COUNTIES... ...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 4 AM FOR ATASCOSA...BEXAR...FRIO...KENDALL AND MEDINA COUNTIES... ...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS... EARLY THIS MORNING...NUMEROUS SHOWERS AND THUNDERSTORMS WERE CONTINUING ACROSS THE EASTERN HILL COUNTRY TO GENERALLY ALONG THE I-35 CORRIDOR PORTIONS OF SOUTH CENTRAL TEXAS. THIS IS DUE TO AN UPPER LEVEL DISTURBANCE THAT WAS APPROACHING SOUTHERN TEXAS WHILE INTERACTING WITH A MOIST SOUTHEASTERLY GULF FLOW. THE THREAT OF ADDITIONAL HEAVY RAINFALL IS POSSIBLE OVER THE WATCH AREA EARLY THIS MORNING. SATURATED SOILS OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS WILL LEAD TO RAPID RUNOFF WITH ADDITIONAL FLOODING POSSIBLE DURING THE EARLY MORNING HOURS.
Local storm report, Nov 22, 2:55 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 AM CST MON NOV 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0253 AM FLOOD AUSTIN 30.31N 97.75W
11/22/2004 TRAVIS TX BROADCAST MEDIA
NUMEROUS ROADS CLOSED IN AND AROUND THE CITY OF AUSTIN
DUE TO WATER OVER THE ROADS.
&&
PMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 8:22 PM CST | Flash Flood Warning | EWX | Bastrop | 53 min |
| Nov 21, 8:38 PM CST | Flash Flood Warning | EWX | Lee, Williamson | 2 hr |
| Nov 21, 11:46 PM CST | Flash Flood Warning | EWX | Comal, Hays, Travis, Williamson | 3 hr |
| Nov 22, 1:00 AM CST | Flash Flood Warning | EWX | Atascosa, Bexar, Frio, Kendall, Medina | 3 hr |
| Nov 22, 1:58 AM CST | Flash Flood Warning | EWX | Atascosa, Bexar, Comal, Frio, Hays, Kendall and 3 more | 4 hr |
| Nov 22, 2:47 AM CST | Flash Flood Warning | EWX | Bastrop, Caldwell, Guadalupe | 3 hr |
| Nov 22, 3:55 AM CST | Flash Flood Warning | EWX | Fayette, Lee | 2 hr |
| Nov 22, 6:08 AM CST | Flash Flood Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales, Lavaca, Lee | 3 hr |
| Nov 22, 6:13 AM CST | Flash Flood Warning | EWX | Bandera, Medina | 3 hr |
| Nov 22, 6:59 AM CST | Flash Flood Warning | EWX | Bexar, Comal, Kendall | 3 hr |
| Nov 22, 7:37 AM CST | Severe Thunderstorm Warning | EWX | Bexar, Comal | 53 min |
| Nov 22, 8:10 AM CST | Flash Flood Warning | EWX | Hays | 3 hr |
| Nov 22, 8:31 AM CST | Flash Flood Warning | EWX | Guadalupe | 3 hr |
| Nov 22, 8:42 AM CST | Severe Thunderstorm Warning | EWX | Comal | 48 min |
| Nov 22, 8:50 AM CST | Severe Thunderstorm Warning | EWX | Guadalupe | 40 min |
| Nov 22, 9:08 AM CST | Tornado Warning | EWX | Guadalupe | 22 min |
| Nov 22, 9:22 AM CST | Flash Flood Warning | EWX | Blanco, Burnet, Travis, Williamson | 4 hr |
| Nov 22, 9:26 AM CST | Severe Thunderstorm Warning | EWX | Caldwell, Guadalupe | 64 min |
| Nov 22, 9:41 AM CST | Flash Flood Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales | 3 hr |
| Nov 22, 9:54 AM CST | Flash Flood Warning | EWX | Bexar, Comal, Kendall | 3 hr |
| Nov 22, 10:15 AM CST | Flash Flood Warning | EWX | Lee | 3 hr |
| Nov 22, 11:05 AM CST | Flash Flood Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales, Guadalupe | 6 hr |
| Nov 22, 11:15 AM CST | Flash Flood Warning | EWX | Hays | 6 hr |
| Nov 22, 12:40 PM CST | Flash Flood Warning | EWX | Bexar, Comal | 4 hr |
| Nov 22, 1:08 PM CST | Flash Flood Warning | EWX | Lee, Travis, Williamson | 4 hr |
| Nov 22, 1:14 PM CST | Severe Thunderstorm Warning | EWX | Gonzales | 61 min |
| Nov 22, 1:30 PM CST | Flash Flood Warning | EWX | Wilson | 4 hr |
| Nov 22, 2:22 PM CST | Severe Thunderstorm Warning | EWX | Williamson | 38 min |
| Nov 22, 2:57 PM CST | Flash Flood Warning | EWX | Lavaca | 3 hr |
| Nov 22, 3:35 PM CST | Flash Flood Warning | EWX | DeWitt, Karnes | 3 hr |
| Nov 22, 4:48 PM CST | Flash Flood Warning | EWX | Bexar, Caldwell, Comal, Gonzales, Guadalupe, Hays | 4 hr |
| Nov 22, 5:45 PM CST | Flash Flood Warning | EWX | DeWitt, Karnes, Lavaca | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.